South Dakota, 2011

Hail and Damaging Winds in South Dakota, July 25, 2011

July 25, 2011 · NWS UNR · 10 events in 2 counties and zones

Severe thunderstorms developed over the central Black Hills and moved east-southeast. These storms produced large hail and strong wind gusts from Pactola Reservoir to Hermosa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$326,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms developed over the central Black Hills and moved east-southeast. These storms produced large hail and strong wind gusts from Pactola Reservoir to Hermosa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 25, 11:30 AM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 25, 11:30 AM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1230 PM MDT MON JUL 25 2011

.DISCUSSION...AT 19Z SURFACE MAP SHOWS HIGH PRESSURE OVER THE ERN
DAKOTAS WITH SURFACE TROF EXTENDING FROM WRN MONTANA SOUTHEAST
INTO NERN WYOMING. SKIES ARE MOSTLY SUNNY WITH TEMPS IN THE UPPER
80S TO MID 90S. EXPECT TO SEE SCT CONVECTION TO DEVELOP LATER THIS
AFTERNOON AND INTO TONIGHT.

TONITE...UPPER TROF OVER PACIFIC NW WILL CONTINUE TO MOVE
EAST PRODUCING FALLING MID-LVL HEIGHTS. SURFACE TROF OVER CENTRAL
MONTANA WILL DEEPEN LATE THIS AFTERNOON AND MOVE INTO WRN SD BY
12Z TUESDAY. SURFACE FRONT CURRENTLY STRETCHES FROM WRN MONTANA
SE THRU NRN BLACK HILLS INTO CENTRAL SD. STRONG HEATING WILL LEAD
TO CAPE VALUES OF 2000-3000 J/KG. SURFACE BOUNDARY WILL ENHANCE LOW
LEVEL CONVERGENCE. THIS WILL COMBINE WITH DEEP LAYER SHEAR AND
STRONG INSTABILITY TO PRODUCE SCT TSTMS LATE THIS AFTERNOON AND
CONTINUING INTO TONIGHT WITH FRONTAL BOUNDARY MAIN FOCUS FOR SVR
THREAT LATE THIS AFT/TONIGHT.

TUES/TUES NIGHT...SFC LOW EXPECTED TO MOVE ACRS WRN SD/SOUTHERN ND
TUES AND TUES NITE. EXPECT DRY MORNING ON BACKSIDE OF MONDAY NIGHT
SYSTEM. STRONG DAYTIME HEATING WILL PRODUCE CAPE VALUES OF 1500-
2500 J/KG. LI'S WILL BE -4 TO -8 WITH STRONG MID-LEVEL INSTABILITY
ACROSS NRN CAMPBELL/CROOK COUNTIES AND WRN SD NORTH OF I-90. BUT
INHIBITING FACTOR WILL BE CAP ACROSS SD PLAINS. EXPECT ISOLD/SCT
TSTMS TO DEVELOP ACRS NERN WY/FAR WRN SD IN AFTERNOON AND CONTINUE
TO MOVE EAST ACROSS SD PLAINS TUES NITE.

WED/WED NITE...DAYTIME HEATING WILL AGAIN LEAD TO CAPE VALUES OF
1000-2000 J/KG WITH GOOD INSTABILITY. EXPECT TO SEE ISOLD/SCT
THUNDERSTORMS DEVELOP...MAINLY IN THE AFTERNOON AND EVENING HRS.
TEMPS WILL BE SEASONAL WITH HIGHS MAINLY IN THE MID 80S TO LOWER
90S.

.EXTENDED...GENERALLY ZONAL FLOW MIDWEEK WILL EVOLVE INTO RIDGING
OVER THE WEEKEND FOR WARMER AND DRIER CONDITIONS. TIMING OF
IMPULSES THAT COULD TRIGGER THUNDERSTORMS IS DIFFICULT AT THIS
RANGE...BUT SOME CONTINUITY EXISTS FOR A SMALL SHORTWAVE TO PRODUCE
THUNDERSTORMS THURSDAY. LEE SIDE TROF WILL PROVIDE SURFACE
CONVERGENCE FOR ISOLATED THUNDERSTORM DEVELOPEMENT.

&&

.AVIATION...SOME STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON INTO THIS EVENING. OTHERWISE...VFR CONDITIONS ARE
EXPECTED THRU TUESDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jul 25, 12:30 PM MST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT MON JUL 25 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
130 PM MDT (230 PM CDT) MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS WESTERN AND
CENTRAL SOUTH DAKOTA...ALONG WITH OVER NORTHEAST WYOMING. LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UNSETTLED WEATHER PATTERN DEVELOPING THIS WEEK WILL BRING A DAILY
CHANCE FOR THUNDERSTORMS TO VARIOUS PARTS OF THE REGION. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE ON TUESDAY
AFTERNOON THROUGH EARLY WEDNESDAY FOR SOUTH CENTRAL AND PORTIONS OF
WESTERN SOUTH DAKOTA...PARTICULARLY ALONG AND EAST OF A LINE FROM
FAITH TO PINE RIDGE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE
MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 53 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Pennington

When
July 25, 1:25 PM MST to 1:50 PM MST
Where
Pennington County, 0.86 mi NW of Pactola Reservoir to 0.5 mi NW of Johnson Siding
Measured
1.75 in hail
Property damage
$100,000
Reported by
Public
Coordinates
44.080, -103.490

Quarter to golf ball sized hail fell from Pactola Reservoir to Johnson Siding, breaking many car windshields.

Hail, Pennington

When
July 25, 1:42 PM MST
Where
Pennington County, 1 mi ESE of Pactola Reservoir
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
44.065, -103.461

Hail, Pennington

When
July 25, 1:45 PM MST
Where
Pennington County, 1 mi E of Pactola Reservoir
Measured
2.75 in hail
Property damage
$100,000
Reported by
Park/Forest Service
Coordinates
44.070, -103.460

Hail, Pennington

When
July 25, 1:50 PM MST
Where
Pennington County, 1 mi N of Hisega
Measured
1.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
44.065, -103.400

Hail, Pennington

When
July 25, 2:00 PM MST to 2:08 PM MST
Where
Pennington County, 0.46 mi NW of Johnson Siding
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.084, -103.438

Hail, Pennington

When
July 25, 2:12 PM MST to 2:22 PM MST
Where
Pennington County, Hayward
Measured
1.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
43.870, -103.330

Vehicles were damaged by hail.

Hail, Pennington

When
July 25, 2:18 PM MST to 2:32 PM MST
Where
Pennington County, 1 mi N of Hisega
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.065, -103.400

Hail, Custer

When
July 25, 2:25 PM MST to 2:30 PM MST
Where
Custer County, 6.01 mi WNW of Hermosa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.856, -103.295

Thunderstorm Wind, Custer

When
July 25, 2:50 PM MST
Where
Custer County, 2.29 mi SW of Hermosa
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
43.807, -103.213

Trees eight to nine inches in diameter were broken by strong wind gusts.

Thunderstorm Wind, Custer

When
July 25, 3:05 PM MST to 3:10 PM MST
Where
Custer County, 0.85 mi NW of Hermosa to 1.6 mi NW of Hermosa
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
43.837, -103.194

A small shed was flipped over on the south side of Hermosa. A large fabric arched shelter was picked up and carried several yards on the north side of town. Several trees were broken off and shingles ripped from roofs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 330862, 330865, 330867, 330866, 336408, 330874, 330876, 330868, 330871, 330877.